Home    About Us    Services    Forum    Recent Articles    Contact Us
 

Contraception and Mental Illness

Contraception has given women choices about the timing and number of children they may have. But, like any drug, contraceptives have side-effects and we as consumers should be made aware of all of them. Including those that involve our mental health.

Today’s blog tells the story of Emily. After marrying her childhood sweetheart, she decided to use a contraceptive implant as she and her husband wanted to wait a few years before having children.

She was assured by her doctor that the implant was safe and would provide her with an effective means of contraception. What the doctor didn’t take into account was that some contraceptives, and this implant type was one of them, can initiate or exacerbate mental health problems.

As her family doctor, he was aware that Emily has a history of depression and had required antidepressants a few years prior. Yet, he did not warn her of the dangers associated with synthetic hormones in relation to mental illness. He merely alerted her about the “usual” side effects: headaches, nausea, gastrointestinal problems and short-term excessive bleeding.

Two weeks after the implant was inserted, Emily started to feel depressed. Her brain was filled with negative thoughts, her self-esteem plummeted, insomnia set in and she lost interest in her usual day to day activities.

As the implant continued to release its measured daily dose, Emily began to experience severe panic attacks and not long after, she was unable to leave the house. She had developed agoraphobia.

As she couldn’t control the feelings that she was experiencing, she started to self-harm, cutting herself in an attempt to both take the implant out and to provide a sense of control in her life: the control being that she was causing the pain and not her thoughts/body. This is a classical way for persons suffering from extreme emotional pain to try to stem the unbearable pain.

Finally, she realized that it was the implant that was causing all the symptoms. Unable to get an appointment with her original doctor in the short term, she ended up in the emergency ward of her local hospital. Emily believes that had she not had the implant removed when she did, she would not be here to tell the tale.

Of course, not every woman will suffer from such severe side effects with these implants. But real life stories of women like Emily should alert us to the fact that these drugs are very potent and may place at-risk women into a mental health crisis situation. While these implants may not be the instigating cause of depression, they can be implicated in causing deterioration in a person who is susceptible to the condition.

Consequently, it is wise to provide your doctor with your full medical history, including any history of anxiety and depression, before deciding on this choice of contraception.


Visit our forum on Depression

    Back to Articles on Depression

    Return to Home Page